What is skin atrophy?

Skin atrophy is a thinning of the upper layers of the skin, making them more fragile and prone to tears and ulcerations. Underlying structures such as blood vessels, bone, and fat may also become more pronounced and visible. People can develop this condition for a number of reasons, but the two most common are aging and topical steroids, which lead to thinning of the skin over time.

People with thinning skin may find that it creates an unpleasant appearance from an aesthetic perspective, due to more visible veins and fat underneath. It can also create health problems. The skin is supposed to protect the inside of the body, and when it is thin, it can easily tear, allowing the entry of infectious organisms. This can lead to illness as well as problems like skin rashes, fungal growths on the skin, etc.

When skin atrophy is caused by steroids, stopping the medication can give the skin time to recover, although it may take a year or more to recover to full thickness. Medications to increase skin cell production can sometimes be helpful in speeding up this process. In older adults, skin atrophy is difficult to treat. Medicines can be helpful in some cases. Using moisturizer to keep your skin supple and hydrated is also beneficial, as it makes your skin more difficult to damage. Patients should also watch for early signs of skin problems so they can take appropriate action.

Early warning signs of skin atrophy include tightness or tightness in the skin, pain, pitting, dryness and a papery texture or appearance, and increased visibility of blood vessels in the skin. The face is often the first place people notice the problem, because the skin there is more sensitive and also more visible. Patients can meet with a dermatologist to explore possible causes and discuss possible treatment options, including medications or changes to a skin care regimen, such as using milder soaps and being more aggressive about moisturizing the skin.

Patients with skin atrophy should ensure that other care providers are aware of the problem. The use of some medications may be contraindicated in patients with thinning skin, and doctors also want to be careful about things like bandage adhesives, antimicrobial soaps and sponges, and other things they may use in contact with a patient's skin. In a patient with thin chest skin, for example, the electrodes and leads for an EKG test can pull on the skin, causing cuts and tears.

Go up